I was recently the author of a PV card for management of Salicylate Toxicity, which had some discrepancy with expert opinion. The point of contention was in regards to measurement of urine pH vs serum pH for alkalinization. In preparing the first version of the card, I began with notes from a recent toxicology rotation, and expanded by examining textbooks and review articles. Although there was mention of serum pH measurement, numerous sources emphasized urine alkalinization as the primary endpoint for the treatment of aspirin toxicity. Therefore I choose to include this on the size-limited PV card.
Welcome to another ultrasound-based case, part of the “Ultrasound For The Win” (#US4TW) Case Series. In this peer-reviewed case series, we focus on real clinical cases where bedside ultrasound changed management or aided in diagnoses. In this case, a 101-year-old man presents after being found down with altered mental status.
Excited delirium syndrome is defined as “a syndrome of uncertain etiology characterized by delirium, agitation, and hyperadrenergic autonomic dysfunction”.1 You may have encountered a patient like this in the ED or prehospital setting. Although the etiology is impossible to determine in many cases, stimulant abuse and other drugs are involved in a majority of cases. An 8% mortality has been ascribed to Excited Delirium Syndrome, resulting from hyperthermia, severe metabolic acidosis, and cardiovascular collapse.
Limited intravenous access is a common conundrum in the Emergency Department, with heavy implications for medication administration. Of particular concern, are the profoundly septic patients that necessitate multiple timely therapies, which require tying up a line – fluids, pressors, several antibiotics, etc. The shift away from less central line (i.e. triple lumen) placement for initial resuscitation, may serve to further exacerbate this issue.
In January 2014, ALiEM featured a must-read post by Bryan Hayes regarding proper dosing of vancomycin in the emergency department, including a special note related to the recommendations regarding consideration of loading doses of vancomycin ranging from 25 to 30 mg/kg in adult patients who are critically ill with a high suspicion for MRSA infection.
Every year emergency departments are inundated with cases of influenza-like illness. Rapid flu testing (RFT) offers the promise of a quick and relatively noninvasive rapid diagnostic test. However, the use of this test has significant limitations that can lead to increased risk for both the patient and the provider.
Insulin remains one of the cornerstones of early severe hyperkalemia management. Insulin works via a complex process to temporarily shift potassium intracellularly. Though insulin certainly lowers plasma potassium concentrations, we often underestimate the hypoglycemic potential of a 10 unit IV insulin dose in this setting. The purpose of this post is to highlight the need for proper supplemental glucose and blood glucose monitoring when treating hyperkalemia with insulin.
This is such an important medication safety issue, the Institute for Safe Medication Practices (ISMP) highlighted it in a February 2018 Safety Alert.